Jump to content
CrazyBoards.org

Isn't Lamictal supposed to have antidepressant effect?


Recommended Posts

I'm firmly entrenched on the anticonvulsant-go-round at the moment (har har) and going off of Depakote. Well, my Lamictal is being increased at the same time, but I am having a lot of weepiness/agitation (I was entering mania when this started, or ok, in the early stages of it already- not depressed, in other words). I thought if anything, already being at least hypomanic, the supposed antidepressant effect of the increased dose of Lamictal would push me farther in that direction, not make me want to bawl my eyes out. In fact when I started depakote, I had to DECREASE the Lamictal because it was triggering mania. Yes, really. So much for "true" mood stabilizer (then again, maybe the two are just a match made in hell. But anyway.)

My question is wtf?? Has anyone ever heard of this happening or have any ideas as to what is going on?

edited for spelling

Link to comment
Share on other sites

Hmm, well I bumped up to 125 mg on sunday and have been cycling since then. I'm hypomanic now, yesterday I was depressed, hypo the day before.

I don't think we can really know if it will work until we hit 200 mg. I had to switch to morning dosing because it was too stimulating (see my thread on Lamictal fucking with my sleep).

So, I can relate but I am going to ride it out. I'm thinking it's a start up effect that will level out when I hit the right dosage. I really want this one to work.

Link to comment
Share on other sites

when my lamictal was being increased and i was first on it, i experienced a lot of cycling. none of it was terrible, but enough to notice and bother me.

since my dose stabilized, i stabilized. i've had my lamictal bumped up because of depressive issues before, and now it is at 300mg.

it is a really good drug when it works. i love it and you couldn't rip it from my cold, dead fingers!

Link to comment
Share on other sites

Pretty well documented round here that every time you change the dose of lamictal, it will set you off on a crazy rollercoaster for days before settling down again.

Damn, was it wrong of me to hope that miraculously wouldn't apply in my case? ;)

Link to comment
Share on other sites

Pretty well documented round here that every time you change the dose of lamictal, it will set you off on a crazy rollercoaster for days before settling down again.

Damn, was it wrong of me to hope that miraculously wouldn't apply in my case? ;)

I wish too. Sounds like it's worth sticking it out though, don't you think?

Link to comment
Share on other sites

I'm also going off Depakote and onto Lamictal. Instead of doing 25mg every other day I'm cutting tablets in half and doing 12.5mg every day. (Why don't they recommend this? The tablets are scored. For those unfamiliar, if you take Depakote you have to start with half the normal dose.) I've been more agitated since I started but I can't say for sure if it's the Lamictal. It's such a tiny dose. I'm afraid to even go to 25mg every day. This is going to be a long process. I'm probably going to have to increase my benzo which I've been trying to reduce.

Link to comment
Share on other sites

I don't think it is adequately documented on the Lamictal PI sheet, but we have lots of reports of people getting agitated or a littly hypo/manic when first starting lamictal or upping the dose.

Me, I get extremely restless, unable to sit still, short tempered and ragey, to the point that I almost started a fight in a public library.

However, it seems to drop off after a week or so, for me.

The one suggestion I have is to drop back down half the increase and titrate slower.

hope you feel better.

a.m.

Link to comment
Share on other sites

http://us.gsk.com/products/assets/us_lamictal.pdf

"During the monotherapy phase of the double-blind, placebo-controlled trials of 18 months'

duration, 13% of 227 patients who received LAMICTAL (100 to 400 mg/day), 16% of

190 patients who received placebo, and 23% of 166 patients who received lithium discontinued therapy because of an adverse experience. The adverse events which most commonly led to discontinuation of LAMICTAL were rash (3%) and mania/hypomania/mixed mood adverse events (2%). Approximately 16% of 2,401 patients who received LAMICTAL (50 to 500 mg/day) for Bipolar Disorder in premarketing trials discontinued therapy because of an adverse experience; most commonly due to rash (5%) and mania/hypomania/mixed mood adverse events (2%)."

"...patients were converted to LAMICTAL monotherapy (100 to 400 mg/day) from other psychotropic medications and followed for durations up to 18 months, the rate of manic or hypomanic or mixed mood episodes reported as adverse experiences was 5% for patients treated with LAMICTAL (n = 227), 4% for patients treated with lithium (n =166), and 7% for patients treated with placebo (n = 190)"

"Adverse events that occurred with a frequency of less than 5% and greater than 1% of patients

receiving LAMICTAL and numerically more frequent than placebo were:

Nervous System: Amnesia, depression, agitation, emotional lability, dyspraxia, abnormal

thoughts, dream abnormality, hypoesthesia."

Link to comment
Share on other sites

Thanks everybody for your input...heck yeah I'm going to stick it out. The only drug I have refused to stick out was Abilify for my own good reasons.

I have been on higher doses of Lamictal before, I did notice restlessness and anxiety at one point but not outright mixed goodness that I can recall. ;)

Lemonflavor, the anxiety did pass when I got to a higher dose. I'm not sure about this depressive stuff I'm going through right now, hopefully that will, too.

I am probably just being a big whiner because I honestly didn't expect this big of a problem, going just by past history which is stupid of me I know. I thought me and lamotrigine were friends and past all this getting to know you crap. (sniff)

Edited- would you believe I used quotes instead of italics?? Somebody please come over here and stab me to death with a spork.

Link to comment
Share on other sites

  • 1 month later...

I've had some swings on Lamictal. I just took 100mgs for the first time this morning. I had the starter pack so it's been going up slowly. I'm already anxious - it makes me jittery. Is Topomax a good mood stabilizer? I want to stay on the Lamictal because it is helping with depression but I think I need something to "stabilize" me. Also it would be nice to be on a medicine that didn't make me fat for a change! I've heard Topomax makes you stupid but I could trade off some intelligence for some weight loss at this point!

Link to comment
Share on other sites

Stick it out, good people. The so called 2% looks like horsecrap, as I think almost everyone here has had the cycling issue with every dose change but whatever. Straw poll on how many benefit from lamictal vs how many quit it? I'd guess 80:20. Anyone care to comment?

Link to comment
Share on other sites

i agree. a good percentage of people use it and have success with it. as i said, i wouldn't give it up for the world. i consider it to be the most important medication i take for a reason.

even when i was still cycling and on it, i knew it was working in my system and i'd end up being fine. most people who take it experience some sort of cycling or other symptoms when they start taking it or when their dose is changed. it isn't anything to worry about.

if you've taken it for a long enough time and still have problems, then maybe consider switching if it clearly isn't working or gives you undesireable side effects. but i'd stick with it. when it works, which is most of the time, it is well worth waiting for.

loon

Link to comment
Share on other sites

I really don't know where I am with this med. I am more stable, but I take it along with depakote. I had adverse affects-cognitive problems, tremours, lack of bslance, so they both were reduced from 400 mg Lamictal and 1500 mg Depakote to 250 mg Lamictal and 750 mg Depakote. This combination has been maintained for about 2 mths. Cycling was bad for about a month after thie change.

So which mood stabilizer is stabilizing? Or both? That's the pdoc's opinion.

Link to comment
Share on other sites

here's my experience with it: my cocktail consisted quite simply of Cymbalta 60 mgs and Lamictal 125mgs and it was going great except for the stupid side effects of the Cymbalta. My mood was quite stable and life was good for all. That being said, I decided I wanted to stop the Cymbalta because after almost 2 years on it, I should be cured - right...I honestly had myself convinced that taking the Lamictal alone would do it for me --- WRONG! After several weeks off A/D completely (and "enjoying" Cymbalta withdrawal), I started the slide - mostly crabbiness along with the what is wrong with me and my life mode.

So now I've started Wellbutrin to see how that works with the Lamictal and I'm working on increasing the Lamictal up to 200 mgs.

I think Lamictal is a wonderful drug. It has put me in a place mentally where I've never been before. I'd never been that stable before. But I guess, it works as an enhancment to other medications. Every time I have changed the dose, I do notice some side effects, but they don't last long.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...